Tuesday, February 22, 2011


I've been taking the medication, tamoxifen, for a month now.  So far, all I can say is "yuk."  The simple understanding of how this medication works is that it blocks any and all estrogen receptors in my body.  By doing this it essentially rids my body of the effects of estrogen.  So, hot flashes, night sweats, super dry skin, crabbiness, dry eyes, and all the other fun things associated with the end of womanhood.  The reason I'm taking tamoxifen is because I score very high on the Gail model of risk and have a high risk for breast cancer.  Now, I don't have breast cancer.  I'm following doctors recommendations and trying this.

Some days I feel HORRIBLE.  It feels like my skin is too tight for my body and I don't want anything to touch my skin.  I don't want my clothes on and I don't want them off.  I don't have a better way to describe this feeling.  I feel itchy, but my skin is so sensitive I can't stand touching it.  Oh well, enough of that.  The other really crappy thing is the night sweats.  I'm TIRED!  This condition makes it very hard for me to sleep through the night.  And, after I wake up, I'm freezing because I'm sweaty and I can't fall back asleep because I'm SOOOO cold.  And, of course, the dreaded hot flashes.  We can call them all the cute names out there:  power surges, personal summers, heat waves.  These SUCK!!  There is nothing worse than being in a meeting with all your coworkers and find yourself drenched in sweat.  Lovely.

I've been thinking about my latest issues at the office.  I think some of it is related to this medication.  Really, my boss hasn't changed.  He's always been a non-confrontational, unsupportive, poor manager.  I, on the other hand, was a woman with estrogen in her body.  Now, we know, estrogen helps us as women to be the nurturers.  We need to be nurturers to be mothers.  I no longer have this nurturing hormone coursing through my body.  And, the fact that I'm an ISTJ doesn't make me the warm, caring person I used to be.  And, my office is in an old building has lousy heat and air conditioning.  My office sits directly over the main boiling water pipe that heats the building.  My office is almost as hot as the sun.  At the same time, I'm enjoying my own personal summer.  Booyah!!

I talked to my doctor and told her about the way this med is making me feel.  We've decided to stay on this medication another month, and to take half the dosage I was on last month.  We will see how it goes.

If anyone out there has any experience, hope or strength to share, it is welcome.


  1. Sounds tough.... sending prayers your way.

  2. I'm sorry! I hope it accomplishes the final goal, but sure don't like the complications that accompany it.

  3. Since I hit 30 I now have both Rosacea and Hypothyroidism. :| I feel it unfair that we only get a small portion of our lives to be completely health-worries-free. !

  4. I checked with my mom (an 11 year breast/ovarian cancer survivor) and she went on Aromasin(sp?) after Tamoxifen and it was way better on side effects. I don't know if you could take it but it might be worth asking your doctor.

  5. Joybird - I went over to your blog. I LOVE it. I'm going to email my doc about Aromasin if this prolonged introduction to Tamoxifen doesn't work for me. I'm so glad your mom did so well and I hope it continues. I'd be blessed if you would follow me and let me know of any other info you would be able to share with me. I love your blog and I'm hoping to renew my relationship with our Lord. I'm struggling.

  6. Yes :) and I'm struggling, too. I think these seasons are part of a relationship with Jesus.


Comments from my readers bring sunshine to my day. They make me so happy.